Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Real algebraic threefolds II.
Minimal model program


Author: János Kollár
Journal: J. Amer. Math. Soc. 12 (1999), 33-83
MSC (1991): Primary 14E30, 14P25, 14E05; Secondary 14M20, 57N10
DOI: https://doi.org/10.1090/S0894-0347-99-00286-6
MathSciNet review: 1639616
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This is the second of a series of papers studying real algebraic threefolds using the minimal model program. The main result is the following. Let $X$ be a smooth projective real algebraic 3-fold. Assume that the set of real points is an orientable 3-manifold (this assumption can be weakened considerably). Then there is a fairly simple description of how the topology of real points changes under the minimal model program. This leads to the solution of the Nash conjecture concerning the topology of real projective varieties which are birational to projective 3-space. Another application is a factorization theorem for birational maps.


References [Enhancements On Off] (What's this?)

  • [Akbulut-King81] S. Akbulut and H. King, All knots are algebraic, Comm. Math. Helv. 56 (1981) 339-351. MR 83m:57005
  • [Akbulut-King92] S. Akbulut and H. King, Topology of Real Algebraic Sets, MSRI Publ. vol.25, Springer 1992. MR 94m:57001
  • [AGV85] V. I. Arnold, S. M. Gusein-Zade and A. N. Varchenko, Singularities of Differentiable Maps I-II, Birkhäuser 1985, 1988. MR 86f:58018; MR 89g:58024
  • [Andreatta-Wi\'{s}niewski96] M. Andreatta and J. Wi\'{s}niewski, A survey on contractions of higher dimensional varieties, in Algebraic Geometry, Santa Cruz 1995, Amer. Math. Soc. 1997. CMP 98:07
  • [BCR87] J. Bochnak, M. Coste and M-F. Roy, Géométrie algébrique réelle, Springer 1987. MR 90b:14030
  • [CKM88] H. Clemens, J. Kollár and S. Mori, Higher Dimensional Complex Geometry, Astérisque vol.166, 1988. MR 90j:14046
  • [Comessatti14] A. Comessatti, Sulla connessione delle superfizie razionali reali, Annali di Math. 23(3) (1914) 215-283.
  • [Cutkosky88] S. D. Cutkosky, Elementary contractions of Gorenstein threefolds, Math. Ann. 280 (1988) 521-525. MR 89k:14070
  • [Fulton93] W. Fulton, Introduction to toric varieties, Princeton Univ. Press, 1993. MR 94g:14028
  • [Fulton95] W. Fulton, Algebraic topology, Springer, 1995. MR 97b:55001
  • [Greenberg-Harper81] M. Greenberg and J. Harper, Algebraic topology, Benjamin/Cummings, 1981. MR 83b:55001
  • [Hartshorne77] R. Hartshorne, Algebraic Geometry, Springer, 1977. MR 57:3116
  • [Hayakawa97] T. Hayakawa, (personal communication).
  • [Hempel76] J. Hempel, 3-manifolds, Princeton Univ. Press, 1976. MR 54:3702
  • [Iskovskikh80] V. A. Iskovskikh, Anticanonical models of three-dimensional algebraic varieties, J. Soviet Math. 13 (1980) 745-814. MR 81i:14026b
  • [Johannson79] K. Johannson, Homotopy equivalences of 3-manifolds with boundaries, Springer Lecture Notes vol. 761, 1979. MR 82c:57005
  • [Kawamata92] Y. Kawamata, Boundedness of $\Bbb Q$-Fano threefolds, Proc. Int. Conf. Algebra, Contemp. Math. vol. 131 (1992) 439-445. MR 93g:14047
  • [Kawamata96] Y. Kawamata, Divisorial contractions to 3-dimensional terminal quotient singularities, in Higher dimensional complex varieties (Trento, 1994), de Gruyter, (1996) 241-246. MR 98g:14005
  • [Kharlamov76] V. Kharlamov, The topological type of non-singular surfaces in $RP^3$ of degree four, Funct. Anal. Appl. 10 (1976) 295-305.
  • [Kollár87] J. Kollár, The structure of algebraic threefolds - an introduction to Mori's program, Bull. AMS 17 (1987) 211-273. MR 88i:14030
  • [Kollár90] J. Kollár, Minimal Models of Algebraic Threefolds: Mori's Program, Astérisque 177-178 (1990) 303-326. MR 91b:14052
  • [Kollár97a] J. Kollár, Real Algebraic Surfaces, Notes of the 1997 Trento summer school lectures, (preprint).
  • [Kollár97b] J. Kollár, Real Algebraic Threefolds I. Terminal Singularities, Collectanea Math. (to appear).
  • [Kollár98a] J. Kollár, Real Algebraic Threefolds III. Conic Bundles (preprint).
  • [Kollár98b] J. Kollár, Real Algebraic Threefolds IV. Del Pezzo fibrations (preprint).
  • [Kollár98c] J. Kollár, The Nash conjecture for Algebraic Threefolds, ERA of AMS 4 (1998) 63-73.
  • [Kollár et al.92] J. Kollár (with 14 coauthors), Flips and Abundance for Algebraic Threefolds, Astérisque 211 (1992).
  • [KoMiMo92] J. Kollár - Y. Miyaoka - S. Mori, Rationally Connected Varieties, J. Alg. Geom. 1 (1992) 429-448. MR 93i:14014
  • [Kollár-Mori92] J. Kollár - S. Mori, Classification of three dimensional flips, Jour. AMS, 5 (1992) 533-703. MR 93i:14015
  • [Kollár-Mori98] J. Kollár - S. Mori, Birational geometry of algebraic varieties, Cambridge Univ. Press, 1998.
  • [Lyndon-Schupp77] R. Lyndon and P. Schupp, Combinatorial group theory, Springer, 1977. MR 58:28182
  • [Markushevich96] D. G. Markushevich, Minimal discrepancy for a terminal cDV singularity is 1, J. Math. Sci. Univ. Tokyo 3 (1996) 445-456. MR 97k:14018
  • [Matsusaka-Mumford64] T. Matsusaka - D. Mumford, Two fundamental theorems on deformations of polarised varieties, Amer. J. Math. 86 (1964) 668-684. MR 30:2005; MR 40:1398
  • [Moise77] E. Moise, Geometric topology in dimensions 2 and 3, Springer, 1977. MR 58:7631
  • [Mori82] S. Mori, Threefolds whose Canonical Bundles are not Numerically Effective, Ann. of Math. 116 (1982) 133-176. MR 84e:14032
  • [Mori85] S. Mori, On 3-dimensional terminal singularities, Nagoya Math. J. 98 (1985) 43-66. MR 86m:14003
  • [Mori88] S. Mori, Flip theorem and the existence of minimal models for 3-folds, Journal AMS 1 (1988) 117-253. MR 89a:14048
  • [Nash52] J. Nash, Real algebraic manifolds, Ann. Math. 56 (1952) 405-421. MR 14:403b
  • [Reid80] M. Reid, Canonical Threefolds, in Géométrie Algébrique Angers, A. Beauville ed., Sijthoff & Noordhoff, 1980, pp. 273-310. MR 82i:14025
  • [Reid85] M. Reid, Young person's guide to canonical singularities, in Algebraic Geometry, Proc. Symp. Pure Math. vol.46, pp. 345-414. MR 89b:14016
  • [Riesler93] J.-L. Riesler, Construction d'hypersurfaces réelle (Sém. Bourbaki #763), Astérisque, 216 (1993) 69-86.
  • [Rolfsen76] D. Rolfsen, Knots and links, Publish or Perish, 1976. MR 58:24236; MR 95c:57018
  • [Rourke-Sanderson82] C. Rourke and B. Sanderson, Introduction to piecewise linear topology, Springer, 1982. MR 83g:57009
  • [Scott83] P. Scott, The geometries of 3-manifolds, Bull. London M.S., 15 (1983) 401-487. MR 84m:57009
  • [Segre42] B. Segre, The non-singular cubic surfaces, Clarendon Press, 1942. MR 4:254b
  • [Shafarevich72] R. I. Shafarevich, Basic Algebraic Geometry (in Russian), Nauka, 1972; Revised English translation: Springer 1994.
  • [Silhol84] R. Silhol, Real algebraic surfaces with rational or elliptic fibering, Math. Zeitschr. 186 (1984) 465-499. MR 85g:14049
  • [Silhol89] R. Silhol, Real algebraic surfaces, Springer Lecture Notes vol. 1392, 1989. MR 91i:14045
  • [Viro90] O. Ya. Viro, Real algebraic plane curves, Leningrad Math. J. 1 (1990) 1059-1134. MR 91b:14078

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 14E30, 14P25, 14E05, 14M20, 57N10

Retrieve articles in all journals with MSC (1991): 14E30, 14P25, 14E05, 14M20, 57N10


Additional Information

János Kollár
Affiliation: Department of Mathematics, University of Utah, Salt Lake City, Utah 84112
Email: kollar@math.utah.edu

DOI: https://doi.org/10.1090/S0894-0347-99-00286-6
Received by editor(s): January 26, 1998
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society